Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

October 19, 2012Blair County, Pennsylvania

NWS State College, PA issued this special weather statement at Oct 19, 2012, 3:16 AM EDT for Blair County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2012, 3:16 AM EDT (07:16 UTC)
Expired
Oct 19, 2012, 3:45 AM EDT
In force
29 min
Issued by
NWS State College, PA

County Blair County, PA

The radar

The State College radar (KCCX), 64 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2012-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2012-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -232 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-232 m²/s²
0-3 km storm-relative helicity
-104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WWUS81 KCTP 190716
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 AM EDT FRI OCT 19 2012

PAZ024-025-033-034-190745-
BEDFORD PA-BLAIR PA-CAMBRIA PA-SOMERSET PA-
316 AM EDT FRI OCT 19 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAIR...NORTH CENTRAL BEDFORD...
NORTHEASTERN SOMERSET AND SOUTHEASTERN CAMBRIA COUNTIES...

AT 310 AM EDT...A STRONG THUNDERSTORM WAS NEAR CENTRAL CITY...MOVING
NORTHEAST AT 60 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL. THIS STORM WILL AFFECT 
BLUE KNOB STATE PARK...HOLLIDAYSBURG...ALTOONA AND BELLWOOD BEFORE 
330 AM EDT.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 5 AND 43.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.

LAT...LON 4073 7842 4054 7819 4012 7852 4024 7885

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Oct 19, 2:22 AM EDT, 54 minutes earlier.

Area forecast discussion, Oct 19, 2:22 AM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 AM EDT FRI OCT 19 2012

.SYNOPSIS...
A POTENT COLD FRONT PRECEDING A DEEP UPPER LOW WILL SLOW AS IT
CROSSES CENTRAL PENNSYLVANIA OVERNIGHT. A WAVE OF LOW PRESSURE
WILL RIDE NORTH ALONG THIS FRONTAL BOUNDARY AND BRING MODERATE TO
LOCALLY HEAVY RAIN TO THE EASTERN PENNSYLVANIA. THE UPPER LOW AND
ITS SOUTHWARD EXTENDING COLD AIR ALOFT WILL MOVE ACROSS THE LOWER
GREAT LAKES AND MID ATLANTIC REGION SATURDAY. HIGH PRESSURE WILL
BUILD NORTH FROM THE TENNESSEE VALLEY BEGINNING SUNDAY...BRINGING
DRY WEATHER WITH MILDER TEMPERATURES INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL NOON TODAY/...
SWATH OF SHOWERS PRODUCING MODERATE TO HEAVY RAIN WITH EMBEDDED
ISOLATED THUNDER HAS SLID TO THE EASTERN COUNTIES. SOME THUNDER
STILL OCCURRING IN THE TALLEST OF SHOWERS. THE DEEPEST MOISTURE
SHOULD REMAIN JUST OVER THE EASTERN COS...ESP
LANCASTER...SCHUYLKILL AND SULLIVAN COS THROUGH THE ENTIRE
MORNING. A WIDE SWATH OF UP TO AN INCH OF PRECIP HAS ALREADY
OCCURRED FROM CHAMBERSBURG TO BERWICK. THE FRONT HAS ALL BUT
WASHED OUT. A WEAK SFC WAVE RIPPLING UP FROM THE SOUTH SHOULD BE
LOCATED IN THE WESTERN D.C. SUBURBS BY 12Z BEFORE LIFTING INTO
SOUTHEAST PA AND WEAKENING. A PIVOT POINT OF THE AREA OF BEST LIFT
AND MOISTURE THROUGH THE NEXT 6 TO 12 HRS WILL BE SOMEWHERE IN THE
POCONOS. THEREFORE...THE ABNORMALLY HIGH PWATS IN THE EAST WILL
MOST LIKELY CONTINUE TO ALLOW MOD TO HEAVY RAIN TO FALL...ESP IN
THE OROGRAPHICALLY FAVORED/EAST-FACING SLOPES OF THE RIDGES.
ANOTHER INCH OF RAIN IS POSSIBLE IN SOME LOCATION THIS MORNING.
SHOWERS ARE EXPECTED TO CONTINUE TO BE SCT ACROSS THE WRN AND SRN
MTS AND SLIDE INTO THE CENTRAL MTS THROUGH DAWN. TEMPS WON/T MOVE
MUCH FOR THE REST OF THE NIGHT.

&&

.SHORT TERM /NOON TODAY THROUGH 6 PM SATURDAY/...
THE BACK EDGE OF THE N-S PCPN AXIS WILL SHIFT ENEWD INTO SRN NEW
ENGLAND LATER FRIDAY AFTERNOON. THE VERTICALLY STACKED LOW SHOULD
REACH THE LAKE ERIE VCNTY BY 12Z SAT.

EXPECT MODERATE INSTABILITY TO DEVELOP AND MDTLY STRONG SOUTHERLY
FLOW ALOFT TO PREVAIL ACROSS THE FAR EAST DURING THE MIDDAY AND
AFTERNOON HOURS FRIDAY SUPPORTING PERIODS OF SHRA/SCTD TSRA.

ELSEWHERE...PERIODS OF CLOUDS AND SCATTERED SHOWERS WILL DEVELOP
WITHIN THE RAPIDLY FILLING DRY SLOT AS MID LEVEL COLD FRONT
ADVECTION SLIDES EAST FROM THE ALLEGHENY PLATEAU.

MAX TEMPS FRIDAY AFTERNOON WILL BE NEAR...TO AS MUCH AS SEVERAL DEG
F ABOVE NORMAL IN THE EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SHOWERS COULD BE ONGOING OVER THE ALLEGHENIES TO START THE PERIOD
BUT SHOULD BE WANING AS WELL IN THE WAKE OF THE COLD FRONT.
ALOFT...THE DEEP LOW WILL BE BEHIND JUST A BIT. THE WRAPPED UP
SYSTEM MAY HAVE SOME BREAKS BETWEEN THE STRATUS AND THE FRONT. BUT
ANY CLEARING WILL BE SHORT-LIVED. EXPECT THE DAYLIGHT/HEATING ON
SATURDAY TO RE-FIRE/INVIGORATE SHOWERS SATURDAY. THERE COULD EVEN
BE A FEW TSRA...BUT WILL KEEP OUT THE MENTION FOR NOW. THE THERMAL
TROUGH IS OVERHEAD ALMOST INTO SUNDAY MORNING. WILL LINGER CLOUDS
THEREFORE...BUT TAPER OFF THE SCT SHRA SAT NIGHT. SUN AND MON LOOK
GREAT WITH SPRAWLING 1020MB HIGH PRESSURE OVER THE SERN THIRD OF
THE CONUS. POSITION OF THE SFC HIGH AND THE WRLY FLOW ALOFT TO THE
NORTH OF THE AREA WILL MOST LIKELY KEEP MOST PRECIP OFF TO OUR
NORTH THROUGH THE FIRST HALF OF THE WEEK. HOWEVER...A MINOR SURGE
OF WARM AIR WILL PUSH THROUGH THE GREAT LAKES SOMETIME TUES OR WED
AND A SLIGHT UPTICK IN POPS - ESP ACROSS THE N - IS PROBABLY A
VIABLE MOVE. FOR NOW...THE HPC GUIDANCE AND A SLIGHT TILT TO THE
ECMWF WILL BE THE BASIS OF THE EXTENDED PERIODS.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
19/06Z...

WAVE OF LOW PRES WILL RIDE NWD ALONG COLD/OCCLUDED FRONT PUSHING
SLOWLY EWD ACRS ERN PA INTO NJ. EXPECT MOD SHOWERS WITH OCNL TS
AND +RA TO CONTINUE IN THE MDT/LNS VCNTY WITH MVFR-IFR CONDS THRU
EARLY THIS MORNING.

FURTHER TO THE WEST...DRY SLOT ALOFT AND RESIDUAL LLVL MSTR IS
RESULTING IN SHALLOW STRATUS AND FOG. CIGS/VIS AT HIER ELEVATION
SITES BFD-JST ARE AOB AIRFIELD MINS AS OF 06Z. CONFIDENCE IS LOW
BUT MARGINAL IMPROVEMENT IS EXPECTED THRU THE PREDAWN HOURS AT
THESE SITES.

WILL NEED TO INVESTIGATE MISSING OBS FROM UNV AND BASED TAF FROM
AOO. THERE SHOULD BE SOME LOW CIGS/VIS BUT CONDS SHOULD REMAIN
MVFR.

OUTLOOK...
SAT...MVFR CIGS/SHRA POSS W...VFR ELSEWHERE.
SUN-MON...NO SIG WX.
TUE...MVFR CIGS AND VSBYS POSSIBLE IN SCTD SHOWERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...DANGELO/DEVOIR
SHORT TERM...LAMBERT
LONG TERM...DANGELO
AVIATION...STEINBUGL
Hazardous weather outlook, Oct 19, 2:10 AM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 AM EDT FRI OCT 19 2012

PAZ004>006-010>012-017>019-024>028-033>036-045-056-063-064-200615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-PERRY-
CUMBERLAND-ADAMS-
210 AM EDT FRI OCT 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ037-041-042-046-049>053-057>059-065-066-200615-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK-
LANCASTER-
210 AM EDT FRI OCT 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY AS A FRONTAL
BOUNDARY LINGERS OVER EASTERN PENNSYLVANIA. THE THREAT OF SEVERE
WIND GUSTS OR HAIL IS VERY LOW BUT STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Oct 19, 3:16 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 AM EDT FRI OCT 19 2012

PAZ024-025-033-034-190745-
BEDFORD PA-BLAIR PA-CAMBRIA PA-SOMERSET PA-
316 AM EDT FRI OCT 19 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAIR...NORTH CENTRAL BEDFORD...
NORTHEASTERN SOMERSET AND SOUTHEASTERN CAMBRIA COUNTIES...

AT 310 AM EDT...A STRONG THUNDERSTORM WAS NEAR CENTRAL CITY...MOVING
NORTHEAST AT 60 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL. THIS STORM WILL AFFECT
BLUE KNOB STATE PARK...HOLLIDAYSBURG...ALTOONA AND BELLWOOD BEFORE
330 AM EDT.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 5 AND 43.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.

LAT...LON 4073 7842 4054 7819 4012 7852 4024 7885

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:32 PM EDTSpecial Weather StatementCTPBlair, Cameron, Clearfield43 min
Oct 19, 8:55 AM EDTSpecial Weather StatementCTPColumbia50 min
Oct 19, 7:12 PM EDTSpecial Weather StatementCTPLancaster33 min
Oct 19, 7:58 PM EDTSpecial Weather StatementCTPLancaster32 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.